Wikipedia / Algebraically closed group
Wikipedia / Algebraically closed group
In group theory, a group is algebraically closed if any finite set without needing a group extension. This notion will be made precise later in the article in .
Informal discussion
satisfying the conditions (equations and inequations):
. In this case we say the set of conditions are inconsistent. (In fact this set of conditions are inconsistent with any group whatsoever.) is the group with the multiplication table to the right.
Then the conditions:
.
However the conditions:
, as can easily be checked. with the adjacent multiplication table:
.
Thus there are three possibilities regarding such conditions:
.
.
.
itself? The answer turns out to be "yes", and we call such groups algebraically closed groups.
Formal definition
We first need some preliminary ideas.
is the free group on countably many generators, then by a finite set of equations and inequations with coefficients in the free product.
represents equations like:
represents inequations like
By a solution.
yield:
We say the finite set of equations and inequations is consistent with. More formally:
.
to be algebraically closed.
Known results
It is difficult to give concrete examples of algebraically closed groups as the following results indicate:
Every countable group can be embedded in a countable algebraically closed group.
Every algebraically closed group is simple.
No algebraically closed group is finitely generated.
An algebraically closed group cannot be recursively presented.
A finitely generated group has a solvable word problem if and only if it can be embedded in every algebraically closed group.
can be embedded in an algebraically closed group follows.
as follows:
inductively by:
Now let:
and let:
.
See also
References
A. Macintyre: On algebraically closed groups, ann. of Math, 96, 53-97 (1972)
B.H. Neumann: A note on algebraically closed groups. J. London Math. Soc. 27, 227-242 (1952)
B.H. Neumann: The isomorphism problem for algebraically closed groups. In: Word Problems, pp 553–562. Amsterdam: North-Holland 1973
W.R. Scott: Algebraically closed groups. Proc. Amer. Math. Soc. 2, 118-121 (1951)